Background/Aims: Although the number of domestic adverse drug reactions (ADRs) reported in Korea is rapidly increasing, the analysis of ADRs in cancer patients remains limited. We sought to investigate the clinical features of ADRs in cancer patients.
Methods: ADR data were collected from a spontaneous reporting system at single university hospital, between July 2010 and June 2015. ADR cases assessed to be “unlikely” or “unclassifiable” as per the criteria of the World Health Organization-Uppsala Monitoring Center were excluded. Additional medical information was retrospectively collected from chart reviews, and clinical features of ADRs were analyzed.
Results: In total, 1,455 cases were reported. Of these, 822 ADRs (52.1%) were observed in cancer patients. The mean age of cancer patients was 60.8 years (range, 17-90 years), and 45.9% were male. The most prevalent clinical features were gastrointestinal abnormalities (32.6%), such as nausea and vomiting, followed by skin (28.5%) and neurologic manifestations (26.0%). Fifty-one (6.2%) and 296 cases (36.0%) were classified as severe and moderate, respectively. The most common causative agents were parenteral nutrition (PN) supplements (40.4%), followed by antibiotics (17.8%), analgesics (16.7%), iodinated contrast media (ICM, 10.6%), and vitamins (3.9%). Antineoplastic agents were responsible for 2.9% of cases. PN supplements were commonly associated with severe reactions.
Conclusion: Although it is well known that antibiotics, ICM, and analgesics induce ADRs, PN supplements, vitamins, and antineoplastic agents should also be considered as common causes of ADRs in cancer patients. Further investigation and monitoring to determine the causality associated with these agents is required. (Korean J Med 2020;95:104-113)